Texas, 2012

Hail in Texas, August 25, 2012

August 25, 2012 · NWS MAF · 1 event in 1 county or zone

An upper level trough was present over the central plains with an axis of lift that extended all the way back to the Permian Basin. There was low-level lift from a surface trough across Southeast New Mexico and West Texas as well as from outflow boundaries from previous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level trough was present over the central plains with an axis of lift that extended all the way back to the Permian Basin. There was low-level lift from a surface trough across Southeast New Mexico and West Texas as well as from outflow boundaries from previous thunderstorms. Low-level instability and moisture were also present to aid in thunderstorm development across the Permian Basin.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 25, 5:28 PM CST, 32 minutes earlier.

Area forecast discussion, Aug 25, 5:28 PM CST, 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT SAT AUG 25 2012

.DISCUSSION...

SEE 00Z TAF DISCUSSION BELOW.

&&

.AVIATION...

SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DECREASE LATER THIS
EVENING ACROSS THE AREA. WINDS WILL GENERALLY REMAIN AROUND 10KTS FROM
THE EAST AND SOUTHEAST THROUGH SUNDAY WITH HIGHER GUSTS NEAR
STORMS. SCATTERED THUNDERSTORMS ARE AGAIN EXPECTED SUNDAY ACROSS
MAINLY THE PERMIAN BASIN AND POINTS EAST. VFR CONDITIONS EXPECTED
THROUGH SUNDAY EVENING WITH BRIEF MVFR CONDITIONS POSSIBLE WITHIN
ANY THUNDERSTORMS.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29
Hazardous weather outlook, Aug 25, 12:16 PM CST, 5 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
116 PM CDT SAT AUG 25 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
116 PM CDT SAT AUG 25 2012 /1216 PM MDT SAT AUG 25 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON
AND THIS EVENING ACROSS SOUTHWEST TEXAS AND SOUTHEAST NEW
MEXICO...MOSTLY FROM THE NORTHERN PERMIAN BASIN INTO SOUTHEAST NEW
MEXICO AND THE MOUNTAIN AREAS. WIND GUSTS AS HIGH AS 50 MPH ARE
POSSIBLE IN THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ISOLATED TO SCATTERED THUNDERSTORMS ARE POSSIBLE SUNDAY AND
MONDAY. STRONG GUSTY WINDS ARE POSSIBLE IN THE STRONGER STORMS.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

05

The radar

The Midland/Odessa radar (KMAF), 12 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Midland

When
August 25, 6:00 PM CST to 6:05 PM CST
Where
Midland County, Midland
Measured
1 in hail
Reported by
Public
Coordinates
32.000, -102.080

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 401269.